Kansas, 2003

Hail and Damaging Winds in Kansas, June 28, 2003

June 28, 2003 · NWS TOP · 8 events in 2 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 12:19 PM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 12:19 PM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
119 PM CDT SAT JUN 28 2003

PRECIPITATION/HEAVY RAIN CHANCES IN NORTHWEST FLOW MAIN CONCERN INTO
MONDAY...THEN TEMPERATURES.

PRECIPITATION CHANCES LOOK GOOD EVERYWHERE TONIGHT INTO MONDAY AS
UPPER SYSTEMS PARADE SOUTHEAST IN NORTHWEST UPPER FLOW. SOME
AREAS COULD EXPERIENCE LOCALLY HEAVY DOWNPOURS AS ATMOSPHERE IS MOIST
AS SHOWN BY INITIAL PRECIPITABLE WATER VALUES.

CWA DRIES IN NORTHWEST HALF ON MONDAY...AND EVERYWHERE BY MONDAY
NIGHT AS UPPER RIDGING DOMINATES. WILL RETAIN DRY FORECAST THEREAFTER
UNTIL NEXT SATURDAY WHEN ANOTHER SYSTEM APPROACHES FROM THE WEST
ACCORDING TO THE MRF AND COULD BRING A CHANCE FOR CONVECTION MAINLY
IN THE NORTHERN COUNTIES.

AFTER HIGHS IN THE 80S SUNDAY AND MONDAY...TEMPERATURES START TO
WARM ON TUESDAY UNDER RIDGING INFLUENCE AND BY WEDNESDAY ARE BACK IN
THE 90S. THIS HOLDS THROUGH FRIDAY. BUT MORE CLOUDS AND A CHANCE FOR
THUNDERSTORMS ON SATURDAY AS SYSTEM APPROACHES FROM THE WEST FORCE
HIGHS BACK INTO THE 80S.

.TOP...NONE

34
Hazardous weather outlook, Jun 28, 3:10 PM CST, 5 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT...ESPECIALLY ACROSS NORTHCENTRAL
KANSAS WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY. SOME OF THE
STORMS COULD BE SEVERE...AND HEAVY RAINFALL IS ALSO POSSIBLE DURING
THE MORNING ACROSS NORTH CENTRAL KANSAS.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
SUNDAY NIGHT...AND THEN OVER MAINLY EAST CENTRAL KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
June 28, 8:31 PM CST
Where
Cloud County, 10 mi S of Concordia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -97.667

Thunderstorm Wind, Cloud

When
June 28, 8:46 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Thunderstorm Wind, Cloud

When
June 28, 8:50 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Cloud

When
June 28, 9:00 PM CST
Where
Cloud County, 7 mi ESE of Glasco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -97.733

Hail, Cloud

When
June 28, 9:10 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Cloud

When
June 28, 9:24 PM CST
Where
Cloud County, Clyde
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.400

Hail, Republic

When
June 28, 9:38 PM CST
Where
Republic County, Scandia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -97.783

Hail, Republic

When
June 28, 9:41 PM CST
Where
Republic County, 2 mi SSW of Agenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364426, 5364427, 5364428, 5364429, 5364430, 5364431, 5364432, 5364433.